Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 11, 2018, 7:40 PM MDT for Washington County, Utah. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2018, 7:40 PM MDT (01:40 UTC)
- Expired
- Jul 11, 2018, 10:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 37 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:18 PM MDT | FLASH FLOOD | Zion Np, UT | FLASH FLOODING REPORTED AT EMERALD POOLS, STREAMS ROSE SIGNIFICANTLY, AND THERE WERE BOULDERS ON THE MAIN ROAD. |
| Jul 11, 9:00 PM MDT | FLASH FLOOD | 1 Nne Springdale, UT | THE RIVER GAGE ON THE NORTH FORK OF THE VIRGIN RIVER NEAR SPRINGDALE INCREASED FROM 27 CFS TO 5410 CFS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 2171 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
669
WGUS55 KSLC 120140
FFWSLC
UTC053-120430-
/O.NEW.KSLC.FF.W.0007.180712T0140Z-180712T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
740 PM MDT WED JUL 11 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
East central Washington County in southwestern Utah...
* Until 1030 PM MDT
* At 737 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rain over Zion National Park. Over one inch of rain has
already fallen. Flash flooding is expected to begin shortly along
the North Fork of the Virgin River as well as the North Creek
drainages.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3737 11291 3727 11291 3719 11297 3715 11302
3719 11319 3731 11311 3737 11303
$$
LC2 follow-up statements
159
WGUS75 KSLC 120227
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
827 PM MDT WED JUL 11 2018
UTC053-120430-
/O.CON.KSLC.FF.W.0007.000000T0000Z-180712T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
827 PM MDT WED JUL 11 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR
EAST CENTRAL WASHINGTON COUNTY...
At 823 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across Zion National Park. Up to three inches of rain has
already fallen over portions of the North Fork of the Virgin River,
and over one and a half inches has fallen over the North Creek
drainages. Flash flooding has already been reported in Zion National
Park and is expected to continue though late this evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3737 11291 3727 11291 3719 11297 3715 11302
3719 11319 3731 11311 3737 11303
$$
LC879
WGUS75 KSLC 120425
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1025 PM MDT WED JUL 11 2018
UTC053-120431-
/O.EXP.KSLC.FF.W.0007.000000T0000Z-180712T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
1025 PM MDT WED JUL 11 2018
...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 1030 PM MDT...
The heavy rain has ended across Zion National Park, with light rain
expected to come to an end by 11 PM, therefore the Flash Flood
warning will be allowed to expire.
Waterways including the North Fork of the Virgin River will continue
to run high through the remainder of the late evening and overnight
hours, and numerous rock falls have been reported which have
resulted in the closing of Highway 9 near the Tunnel. Please
continue to heed any remaining road closures and stay away from
waterways.
LAT...LON 3737 11291 3727 11291 3719 11297 3715 11302
3719 11319 3731 11311 3737 11303
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:37 PM MDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 11, 3:37 PM MDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 337 PM MDT Wed Jul 11 2018 .SYNOPSIS...High pressure over the Great Basin will gradually shift southward through the weekend, bringing a drying trend over the northern and central sections of the forecast area. Moisture will linger over far southern Utah into the weekend. && .SHORT TERM...Deep moisture remains over the southern two-thirds of the CWA this evening while slightly drier air has moved into northwest. This drying trend across the northwest will gradually work its way southward into central Utah by Friday and into southern Utah this weekend. There are no identifiable disturbances in this moist air mass over the southern half of the region to focus the convection over the next few days, so terrain driven convection will once again be the case for Thursday and Friday. Isolated heavy rain is possible from thunderstorms each day. Temperatures will remain nearly similar from day-to-day into Friday then begin to warm over the north as the drier and warmer air works in as well as less cloud cover. .LONG TERM (After 06z Sunday)...Persistent high pressure across the Interior West will continue to be a major factor in the long term forecast period. While the northern half of the CWA should remain under dry west to northwesterly flow, portions of southern Utah will remain somewhat moist and should be able to sustain at least diurnally driven, weak convection during the afternoon and evening. 700mb temperatures warm to near 18-20C by Tuesday...likely bringing another round of 100 degree temperatures to the Wasatch Front Tuesday and Wednesday. There is little relief in sight for much of the 7-10 day period. && .AVIATION...VFR conditions are expected through the TAF period at the SLC terminal. Storms have developed to the south and east and are impacting the southern and eastern gates. Northerly winds should continue through the evening with a southerly shift expected between 03-04Z. There is a 20% chance that an early southerly wind shift is possible between 22-23Z caused by thunderstorm outflow. && .FIRE WEATHER...A drier west to northwest flow will move into northern Utah over the course of the next two days and then move farther south across central Utah Friday into Saturday and southern Utah this weekend. By Friday the valleys of the northern half of Utah will start seeing RH mins in the teens. Meanwhile, southern Utah will continue to have min RH values in the 20-35 percent range in the south. Isolated to scattered showers and thunderstorms will occur over the central and southern portions of the region each day through Friday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Struthwolf LONG TERM...Kruse AVIATION...Bonnette FIRE WEATHER...Struthwolf For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 11, 3:18 PM MDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 318 PM MDT Wed Jul 11 2018 UTZ001>016-019>021-517-518-WYZ021-121300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 318 PM MDT Wed Jul 11 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...This Afternoon and Tonight The threat of thunderstorms will continue nearly area-wide into the evening. Gusty winds...small hail and heavy rainfall will be possible with any of these thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The potential for thunderstorms will be mainly limited to central and southern Utah from Thursday through the weekend. The primary weather concern will be the potential for flash flooding. Gusty winds and small hail will also be possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 11, 1:57 PM MDT, 5 hours 43 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 157 PM MDT WED JUL 11 2018 UTZ003-004-112030- Southern Wasatch Front UT-Salt Lake and Tooele Valleys UT- 157 PM MDT WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UTAH AND SOUTHEASTERN TOOELE COUNTIES UNTIL 230 PM MDT... At 156 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 10 miles south of Cedar Fort, or 23 miles northwest of Payson...moving northeast at 15 mph. Penny to nickel size hail and winds in excess of 40 mph will be possible. Locations impacted include... Eagle Mountain, Saratoga Springs and Fairfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Salt Lake City. && LAT...LON 4006 11215 4022 11225 4038 11196 4013 11181 TIME...MOT...LOC 1956Z 244DEG 12KT 4018 11212 MT
Special weather statement, Jul 11, 2:32 PM MDT, 5 hours 8 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 232 PM MDT WED JUL 11 2018 UTZ003>005-008-112100- Wasatch Mountains South of I-80 UT- Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT- Salt Lake and Tooele Valleys UT- 232 PM MDT WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SALT LAKE... NORTHWESTERN UTAH AND EASTERN TOOELE COUNTIES UNTIL 300 PM MDT... At 232 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Cedar Fort, or 15 miles southeast of Tooele...moving northeast at 10 mph. Penny to nickel size hail and winds in excess of 40 mph will be possible. Locations impacted include... West Jordan, South Jordan, Lehi, Draper, Riverton, American Fork, Herriman, Eagle Mountain, Bluffdale, Cedar Fort, Saratoga Springs and Highland. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Salt Lake City. && LAT...LON 4028 11207 4042 11221 4060 11199 4039 11178 TIME...MOT...LOC 2032Z 233DEG 8KT 4040 11207 MT
Special weather statement, Jul 11, 4:12 PM MDT, 3 hours 28 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 412 PM MDT WED JUL 11 2018 UTZ006-008>010-112245- Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT- Wasatch Plateau/Book Cliffs UT-Western Uinta Mountains UT- 412 PM MDT WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH AND SOUTHWESTERN SUMMIT COUNTIES UNTIL 445 PM MDT... At 412 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm over Daniel, or over Heber City...moving northeast at 5 mph. Penny to nickel size hail and winds in excess of 40 mph will be possible. Locations impacted include... Heber City, Heber, Francis, Daniel, Timber Lakes, Midway, Charleston, Wallsburg and Hailstone. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Salt Lake City. && LAT...LON 4036 11145 4054 11151 4066 11133 4042 11117 TIME...MOT...LOC 2212Z 243DEG 6KT 4048 11142 MT
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:16 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 2 hr |
| Jul 12, 3:12 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
| Jul 12, 5:14 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Jul 12, 5:25 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.